Emergency crews in New London responded to at least eight probable overdoses on K2, or synthetic marijuana, on Friday alone.
This comes after more than 14 prior possible K2 overdoses in the city over a span of about a week. Fire officials said one of the overdoses Friday was on Montauk Avenue, the same area where some of the prior overdoses were.
Most of the people who overdosed Friday were homeless, according to Battalion Chief Edward Sargent.
Jeanne Milstein, New London’s director of human services, said the city, substance abuse service providers, first responders, Lawrence + Memorial Hospital, the Homeless Hospitality Center and the state Department of Mental Health and Addiction Services are aggressively working together to combat the problem.
The main goals including getting people treatment so they stop using and working with law enforcement to get the drugs off the streets.
"We are not arresting addicts. We are going after the dealers. We’re trying to get the addicts help. Substance use disorder is a disease," Milstein said.
There are currently outreach workers on the street trying to get people help and police are actively looking into where the drug is coming from, she added.
Peta Mandry, kitchen manager for the New London Community Meal Center on Montauk Avenue, said she’s seen people overdose on K2 around her facility more now than in her almost eight years at the center. People have also overdosed inside, she added.
"You’re talking about young people in their 20s, 30s," Mandry said of the K2-using demographic.
Members of different clergy are trying to help by talking to people at the center and building up trust, Mandry said, to potentially connect them to addition resources.
Cathy Zall, executive director of the New London Homeless Hospitality Center, previously said her staff can see about 600 different people within the course of a year. They’re working with police, the city and detox facilities but know they all can be doing more.
Part of the solution is tapping into why someone developed the substance abuse issue in the first place, Zall said.
A woman who lives in New London, but didn’t want to be identified, said she knows the effects of K2. Her ex-boyfriend is an addict.
"It looks like a heroin high and they chase it like cocaine. They get sick, they have seizures, they go to the bathroom on themselves," she said, adding her ex-boyfriend would travel all the way to Waterbury to get the synthetic marijuana.
"He’s very young, had a lot of potential," the woman told NBC Connecticut. "He’s on the streets now like a bum. He begs for dollars at the store. It’s like a completely different character. Almost like a zombie."
She said rehabs need to realize that K2 is a drug people need to detox from.
"These people are withdrawing and they have hallucinations," she said.
NBC Connecticut will continue to stay on this continuing story of probable K2 overdoses in New London and report the latest developments.